Michigan, 2003

Heavy Snow in Michigan, January 2 to 3, 2003

January 2 to 3, 2003 · NWS DTX · 2 events in 2 counties and zones

An upper level disturbance passed across the northern Ohio Valley and southern Great Lakes during the afternoon and evening of the 2nd. This system caused snowfall across eastern Michigan, the heaviest of which occurred across Monroe and Wayne counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An upper level disturbance passed across the northern Ohio Valley and southern Great Lakes during the afternoon and evening of the 2nd. This system caused snowfall across eastern Michigan, the heaviest of which occurred across Monroe and Wayne counties. Snowfall began during the afternoon near the Ohio border, then lifted northward during the course of the evening. Light snowfall then persisted into the early morning hours on the 3rd. Snowfall amounts across Monroe and Wayne Counties totaled 5 to 7 inches. The highest reports were; 7 inches in Monroe, 6 inches in Dundee, 5.3 inches at Detroit Metro airport, and 5.3 inches in Wyandotte. Much of the northern and western suburbs of Detroit received 2 to 4 inches, while the rest of eastern Michigan received less than an inch. Since the heaviest snowfall occurred during the late afternoon and evening, during rush hour, hundreds of traffic accidents were reported. This lead to nearly a dozen reported injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 2, 10:20 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 2, 10:20 AM EST, 2 hours 40 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1020 AM EST THU JAN 2 2003

A QUICK UPDATE IS FORTHCOMING TO ADD FZRA TO SOUTHERN ZONES.

UPSTREAM OBS ARE MOSTLY FZRA ATTM AND NEW CROSS SECTIONS AND HOURLY
SOUNDINGS SHOW THIS WELL WITH SFC-800MBS BECOMING SATURATED YET THE
TOP OF THE MOIST LAYER NOT TOUCHING AT LEAST -10C WITH BELOW
FREEZING CONDITIONS AT THE SURFACE...IDEAL FZRA SITUATION WITH NO
DENDRITIC ICE GROWTH.  NEW ETA SUGGESTS COLUMN WILL SATURATE NICELY
TOWARD 20Z SO IT WILL BE A BRIEF PERIOD OF FZRA BEFORE CHANGING TO
ALL SNOW.  2-D FGEN FORCING IS STRONGER THIS RUN ABOVE THE 700MB
LAYER WITH OVERALL OMEGA FIELDS MAXIMIZED AROUND 00Z FOR THE
SOUTHERN HALF OF THE CWA.  ALL ADVISORIES WILL HOLD AT THE CURRENT
TIME.

.DTX...WINTER WEATHER ADVISORY...THIS AFTERNOON THROUGH EARLY FRIDAY
MORNING...MIZ075-076-082-083.

WINTER WEATHER ADVISORY TONIGHT THROUGH EARLY FRIDAY
MORNING...MIZ063-069-070

BGM
Hazardous weather outlook, Jan 2, 10:45 AM EST, 2 hours 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1045 AM EST THU JAN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN AREA OF LIGHT FREEZING RAIN WILL PRECEDE THE SNOW NEAR THE OHIO
BORDER AROUND NOON...THEN SPREAD NORTH TOWARD DETROIT AND ANN ARBOR
THIS AFTERNOON AND TONIGHT. A WINTER WEATHER ADVISORY FOR SNOW IS IN
EFFECT FOR THE NORTHERN SUBURBS OF DETROIT AND POINTS SOUTH THIS
AFTERNOON INTO FRIDAY MORNING. SEE WWUS43 KDTX...WINTER WEATHER
MESSAGE...ISSUED AT 1040 AM FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SNOW FROM THE SYSTEM MOVING THROUGH THE REGION THIS AFTERNOON AND
TONIGHT WILL BE ENDING FRIDAY MORNING.

A SERIES OF STORMS MOVING THROUGH SOUTHEAST MICHIGAN SATURDAY NIGHT
THROUGH WEDNESDAY WILL BRING THE CHANCE OF SNOW TO THE REGION.
ACCUMULATIONS LOOK TO REMAIN ON THE LIGHT SIDE WITH EACH OF THESE
SYSTEMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER SNOWFALL REPORTS WILL BE NEEDED THIS AFTERNOON AND TONIGHT
FOR SNOWFALL AMOUNTS OF ONE INCH OR MORE.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Monroe

When
January 2, 1:00 PM EST to January 3, 6:00 AM EST
Where
Monroe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
January 2, 1:00 PM EST to January 3, 6:00 AM EST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340057, 5340058.